Mississippi, 2019Damaging Winds and Lightning Strikes in Mississippi, September 9, 2019
September 9, 2019 · NWS JAN · 15 events in 8 counties and zones
With the atmosphere particularly favorable for microbursts, widespread thunderstorm activity developed across the southern half of Mississippi during the afternoon of September 9th. Several microbursts and strong outflow boundaries produced wind damage as thunderstorms moved northward.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $154,000
- Crop damage
- $1,000
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
With the atmosphere particularly favorable for microbursts, widespread thunderstorm activity developed across the southern half of Mississippi during the afternoon of September 9th. Several microbursts and strong outflow boundaries produced wind damage as thunderstorms moved northward.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Sep 9, 12:40 PM CST, 1 hour 4 minutes earlier.
Area forecast discussion, Sep 9, 12:40 PM CST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
140 PM CDT Mon Sep 9 2019
.UPDATE...
Updated for Increasing chances of strong afternoon thunderstorms.
&&
.DISCUSSION...
Some strong afternoon thunderstorms will be possible mainly in the
southern portions of the region as a more moist, unstable airmass
advects into the region from the south. The main threat with
storms this afternoon will be damaging wind gusts.
Prior discussion below:
Another warm start to our region today as we continue to remain
influenced by a stagnant upper ridge over the Southeast US.
Temperatures are still expected to climb into the upper 90s for a
good part of the region by this afternoon. However, showers and
thunderstorms moving into the region from the Gulf should provide
some relief to the scattered locations in the South and West.
Late morning radar scans are already depicting showers and storms
moving onto land in southern Louisiana. Expecting this trend to
continue throughout the rest of the day, this forecast retains
the PoPs added by the previous forecast.
Prior discussion below:
Today and tonight...
The region will continue to remain under the influence of a ridge
centered over the Southeast states with above normal warmth
persisting. At the surface, a weak frontal boundary will continue to
slide southwest from northern Alabama into northeastern Mississippi
early this morning and through the day. Temperatures will not be
noticeably cooler behind the boundary, but dewpoints are progged to
drop into the low to mid 60s across northeast Mississippi.
Meanwhile, on the other side of the boundary, moisture pooling will
result in low 70s dewpoints across southern Mississippi into the
ArkLaMiss Delta which will combine with temperatures in the mid to
upper 90s resulting in heat index values nearing 105 degrees. A
limited risk for heat stress will continue to be maintained in the
HWO/graphics for this area with only slight adjustments to the area
needed.
In addition to the heat, scattered afternoon showers and
thunderstorms are expected mainly along and south of the I-20
corridor and across portions of the ArkLaMiss Delta on the moist
side of the aforementioned frontal boundary. PWATs nearing 2" will
be sufficient to support deep moist convection and the 00z suite of
hi-res CAM guidance continues to depict an active afternoon across
this area. SBCAPE of 3500-4000 J/kg, vertical totals of 26-28 C and
respectable mid-level lapse rates of 6-6.5 C/km will support the
potential for a few of these storms to become strong with an
isolated severe storm or two not out of the question. The main
threat will be for a few instances of locally damaging winds with
the strongest storms. Convective activity will gradually diminish
after sunset as instability wanes with only a few lingering showers
heading into the early evening hours. Overnight temperatures will be
mild in the low to mid 70s with a few readings in the upper 60s
possible in the Golden Triangle area. /TW/
Tuesday through the weekend...
The heat will remain on through the week across the region as upper
level ridging remains centered across the Southeastern United
States. Temperatures will reach into the mid and sometimes upper 90s
through much of the week. Heat indices could approach or even exceed
100 degrees at times but dewpoints could mix just enough to keep
conditions tolerable. While there could be a few showers or storms
during peak heating, most locations will remain dry through much of
the period.
The upper ridge will break down toward the end of the week and into
the weekend as a front approaches the area from the north.
Unfortunately, as the upper level system associated with this front
tracks north and east into northeast Canada, the front will not make
it into the region. Thus, no relief or hint of fall-like weather is
in sight through the end of this forecast period. Some rain may be
possible toward the latter portion of the weekend, especially in the
southern parts of the forecast area in response to a disturbance in
the Gulf moving west. /28/
&&
.AVIATION...
18Z TAF discussion:
VFR conditions will continue to persist at most TAF sites
throughout the 24hr TAF period. Scattered thunderstorms will be
possible this afternoon into early evening near our southern and
western most sites. This prompted the additions of VCTS at KGLH,
KJAN, KHKS, KPIB, and KHBG. Visbys will be impacted at any site
that is impacted by an afternoon storm. Coverage of storms should
begin to decrease by 00z and widespread VFR will prevail through
the rest of the period.
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 98 74 94 72 / 26 25 8 4
Meridian 99 73 95 71 / 20 15 8 5
Vicksburg 99 74 96 72 / 27 42 10 5
Hattiesburg 95 73 92 72 / 62 21 14 5
Natchez 96 73 93 73 / 52 42 12 5
Greenville 99 73 96 72 / 16 31 13 5
Greenwood 98 73 95 72 / 2 6 13 5
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.
&&
JPM3
Hazardous weather outlook, Sep 9, 2:11 AM CST, 11 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
311 AM CDT Mon Sep 9 2019
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025-034>036-
040>043-047>050-053>066-072>074-100815-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Washington-Humphreys-Holmes-Issaquena-Sharkey-
Yazoo-Madison MS-Warren-Hinds-Rankin-Scott-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
311 AM CDT Mon Sep 9 2019
This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, northwest Mississippi, and south central
Mississippi.
.DAY ONE...Today and Tonight
EXCESSIVE HEAT
THREAT...Limited
TIMING...Today
There is a limited threat for dangerous heat this afternoon with
heat indices expected between 100 and 105 degrees.
(https://www.weather.gov/images/jan/graphicast/1.png)
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Sunday.
MSZ026>033-037>039-044>046-051-052-100815-
Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-
Attala-Winston-Noxubee-Leake-Neshoba-Kemper-Newton-Lauderdale-
311 AM CDT Mon Sep 9 2019
This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, north central Mississippi,
and northeast Mississippi.
.DAY ONE...Today and Tonight
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Sunday.
1
&&
...HAZARD LEGEND...
*EXCESSIVE HEAT*
Extreme...Maximum heat index greater than 110 degrees for 3 or
more days in a row and/or air temperatures greater than 107
degrees.
Significant...Maximum heat index greater than 110 degrees
and/or air temperatures greater than 105 degrees.
Elevated...Maximum heat index 105 to 110 degrees and/or air
temperatures greater than 103 degrees.
Limited...Maximum heat index near 105 degrees and/or air
temperatures 100 to 103 degrees.
...USEFUL WEATHER WEB PAGES (URLS)...
NWS JAN Home page...
https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
https://www.weather.gov/jan/safe
Latest Weather Briefing...
https://www.weather.gov/jan/weather_briefing
Tropical page...
https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
@NWSJacksonMS
Follow NWS JAN on Youtube...
https://www.youtube.com/user/NWSJacksonMiss
In the hours before
Special weather statement, Sep 9, 12:51 PM CST, 53 minutes before
Special Weather Statement
National Weather Service Jackson MS
151 PM CDT Mon Sep 9 2019
MSZ054-055-063-064-091915-
Lawrence MS-Jefferson Davis MS-Copiah MS-Simpson MS-
151 PM CDT Mon Sep 9 2019
...A STRONG THUNDERSTORM WILL AFFECT WESTERN SIMPSON...NORTHEASTERN
LAWRENCE...EAST CENTRAL COPIAH AND NORTHWESTERN JEFFERSON DAVIS
COUNTIES UNTIL 215 PM CDT...
At 151 PM CDT, Meteorologists were tracking a strong thunderstorm
near Hebron, or 12 miles south of Pinola. This storm was nearly
stationary.
Winds in excess of 40 mph will be possible with this storm.
This strong thunderstorm will be near...
Oma and Shivers around 215 PM CDT.
Other locations impacted by this storm include New Hebron, Georgetown
and Silver Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3172 8989 3158 9001 3188 9033 3203 9007
TIME...MOT...LOC 1851Z 126DEG 2KT 3170 9002
JM
Special weather statement, Sep 9, 1:31 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Jackson MS
231 PM CDT Mon Sep 9 2019
MSZ066-092015-
Jones MS-
231 PM CDT Mon Sep 9 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN JONES COUNTY UNTIL
315 PM CDT...
At 231 PM CDT, Meteorologists were tracking a strong thunderstorm
near Ovett, or 9 miles southeast of Ellisville, moving northwest at
15 mph.
Winds in excess of 40 mph will be possible with this storm.
This strong thunderstorm will be near...
Tuckers Crossing around 300 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3153 8922 3167 8914 3167 8894 3143 8894
3143 8913
TIME...MOT...LOC 1931Z 146DEG 11KT 3153 8907
19Special weather statement, Sep 9, 1:35 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Jackson MS
235 PM CDT Mon Sep 9 2019
MSZ061-062-092015-
Lincoln MS-Franklin MS-
235 PM CDT Mon Sep 9 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LINCOLN AND
NORTHEASTERN FRANKLIN COUNTIES UNTIL 315 PM CDT...
At 235 PM CDT, Meteorologists were tracking a strong thunderstorm
near Vaughn, or 10 miles west of Brookhaven, moving north at 15 mph.
Winds in excess of 40 mph will be possible with this storm.
This strong thunderstorm will be near...
Loyd Star around 250 PM CDT.
Caseyville around 310 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3161 9074 3170 9073 3170 9052 3149 9050
3146 9066
TIME...MOT...LOC 1935Z 159DEG 14KT 3154 9062
19Special weather statement, Sep 9, 1:44 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Jackson MS
244 PM CDT Mon Sep 9 2019
MSZ064-092015-
Jefferson Davis MS-
244 PM CDT Mon Sep 9 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN JEFFERSON DAVIS
COUNTY UNTIL 315 PM CDT...
At 244 PM CDT, Meteorologists were tracking a strong thunderstorm
near Hebron, or 11 miles southeast of Pinola, moving north at 15 mph.
Winds in excess of 40 mph will be possible with this storm.
This storm will remain over mainly rural areas of northwestern
Jefferson Davis County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3176 8998 3176 8996 3177 8982 3168 8981
3166 8989
TIME...MOT...LOC 1944Z 159DEG 15KT 3172 8988
19Thunderstorm Wind, Jones
- When
- September 9, 1:44 PM CST
- Where
- Jones County, 0.39 mi SSW of Moselle
- Measured
- 55 kt (63 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 31.495, -89.283
An awning at Moselle Elementary School was blown down and struck a teacher. The teacher sustained a minor injury. A few trees were also blown down along MS Highway 11 near the intersection with Beason Road.
Lightning, Forrest
- When
- September 9, 2:25 PM CST
- Where
- Forrest County, 1.82 mi NE of Ragland
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 31.240, -89.160
Lightning struck a power pole which then fell onto Blue Lake Lane east of McCallum.
Lightning, Forrest
- When
- September 9, 2:34 PM CST
- Where
- Forrest County, 1.38 mi N of Dragon
- Property damage
- $3,000
- Crop damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 31.400, -89.270
Lightning struck a power pole, which caused a power line to fall, which then sparked a fire in the nearby wooded area.
Thunderstorm Wind, Smith
- When
- September 9, 2:48 PM CST
- Where
- Smith County, 1.52 mi WNW of Taylorsville
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 31.840, -89.453
Downburst winds from a thunderstorm blew down some fencing and damaged the batting cages at the Taylorsville Sportsplex.
Thunderstorm Wind, Covington
- When
- September 9, 3:06 PM CST
- Where
- Covington County, 1.33 mi ENE of Collins Jaycee Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 31.657, -89.529
A tree was blown down along US Highway 84 at Cut Off Road east of Collins.
Thunderstorm Wind, Smith
- When
- September 9, 3:06 PM CST
- Where
- Smith County, 0.59 mi W of Mize
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 31.870, -89.560
A few trees and power lines were blown down near Mize.
Thunderstorm Wind, Simpson
- When
- September 9, 3:25 PM CST to 3:45 PM CST
- Where
- Simpson County, Magee to 2.83 mi SSE of Braxton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 31.870, -89.730
About 5 to 6 trees and several large tree limbs were blown down along rural roads across the Magee to Braxton areas.
Thunderstorm Wind, Jefferson Davis
- When
- September 9, 3:42 PM CST
- Where
- Jefferson Davis County, 0.72 mi E of Prentiss
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 31.598, -89.868
A tree was blown down along Columbia Avenue in Prentiss.
Thunderstorm Wind, Smith
- When
- September 9, 3:55 PM CST
- Where
- Smith County, 4.03 mi NE of Gunn
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 32.110, -89.630
Several trees were blown down on Highway 503.
Thunderstorm Wind, Smith
- When
- September 9, 4:05 PM CST
- Where
- Smith County, 1.38 mi S of Polkville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 32.160, -89.700
Trees were blown down south of Polkville.
Thunderstorm Wind, Madison
- When
- September 9, 4:25 PM CST
- Where
- Madison County, 1.63 mi E of Madison
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 32.471, -90.072
Outflow winds from nearby thunderstorms blew down a tree along North Old Canton Road.
Thunderstorm Wind, Madison
- When
- September 9, 4:34 PM CST
- Where
- Madison County, 3.33 mi NNE of Barnett Res East
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 32.546, -89.952
Outflow winds from nearby thunderstorms blew down a power line near the intersection of Gunter Road and Old Natchez Trace.
Thunderstorm Wind, Madison
- When
- September 9, 4:40 PM CST
- Where
- Madison County, 1.5 mi SSW of Livingston
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 32.530, -90.230
A few trees were blown down along Chapel Hill Road.
Thunderstorm Wind, Madison
- When
- September 9, 5:08 PM CST
- Where
- Madison County, 1.73 mi ENE of Stokes
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 32.608, -90.192
A tree was blown down near the intersection of Stokes Road and Cloud Road.
Thunderstorm Wind, Yazoo
- When
- September 9, 5:18 PM CST
- Where
- Yazoo County, 0.58 mi W of Campbellsville
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $40,000
- Reported by
- Public
- Coordinates
- 32.820, -90.710
A few trees and tree tops were blown down, including one tree which fell onto a vehicle. A few power lines were also blown down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Iowa, September 9 to 10, 2019$212,000 · 61 kt wind · 28 events
- Damaging Winds and Lightning Strike in Louisiana, September 9, 201910 injured · 52 kt wind · 7 events
- Damaging Winds in Louisiana, September 9, 2019$480,000 · 83 kt wind · 2 events
- Hail and Damaging Winds in Georgia, September 9 to 10, 2019$105,000 · 1.5 in hail · 19 events
- Damaging Winds in Arkansas, September 9, 2019$75,000 · 60 kt wind · 2 events
- Damaging Winds in Virginia, September 9, 2019$38,000 · 60 kt wind · 5 events
- Tornadoes in South Dakota, September 9, 2019EF1 · 5 events
- Damaging Winds in Iowa, September 9, 2019$33,000 · 50 kt wind · 4 events
- Damaging Winds in Texas, September 9, 2019$16,000 · 52 kt wind · 3 events
- Damaging Winds in Iowa, September 9 to 10, 201970 kt wind · 11 events
- Hail and Damaging Winds in North Carolina, September 9, 2019$12,000 · 1 in hail · 5 events
- Hail and Damaging Winds in Georgia, September 9, 20191 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 856136, 856139, 856137, 856134, 856132, 856133, 856131, 856130, 856129, 856916, 856127, 856126, 856124, 856121, 856120.